Hail, Lipscomb
- When
- October 22, 12:52 AM CST
- Where
- Lipscomb County, 0.56 mi E of Higgins
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.120, -100.010
A severe thunderstorm produced hail across the northeast Texas Panhandle during the early morning hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm produced hail across the northeast Texas Panhandle during the early morning hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 21, 10:41 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CDT TUE OCT 21 2008
.AVIATION...
STRONG COLD FRONT CONTINUING TO RACE SOUTHEAST ACROSS THE TEXAS
PANHANDLE...ALREADY MOVED THROUGH THE GUYMON AND DALHART TAF SITES AS
OF 0445Z WEDNESDAY. FRONT SHOULD MOVE THROUGH THE AMARILLO TAF SITE
SHORTLY...BY 06Z WEDNESDAY. STRONG NORTHERLY WINDS 20 TO 30 KNOTS AND
HIGHER WITH GUSTS TO 45 KNOTS LIKELY LATE TONIGHT THROUGH LATE
WEDNESDAY. WINDS WILL DIMINISH BY SUNSET WEDNESDAY TO AROUND 10 KNOTS
OR LESS AND BACK AROUND TO THE WEST AND NORTHWEST. ISOLATED TO
SCATTERED CONVECTION NEAR THE GUYMON AND DALHART TAF SITES WILL
PERSIST THROUGH ABOUT 10Z OR SO. EXPECT CONVECTION WILL DEVELOP
SHORTLY AS THE FRONT APPROACHES THE AMARILLO TAF SITE. MVFR
CONDITIONS LIKELY BEHIND THE COLD FRONT TONIGHT AND
WEDNESDAY...BECOMING VFR BY WEDNESDAY EVENING.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 637 PM CDT TUE OCT 21 2008/
AVIATION...
VFR CONDITIONS WILL PREVAIL EARLY AHEAD OF A STRONG COLD FRONT. THIS
COLD FRONT IS EXPECTED TO PUSH ACROSS THE DALHART AND GUYMON TAF
SITES BETWEEN 03Z AND 06Z WEDNESDAY...AND THEN ACROSS THE AMARILLO
TAF SITE BETWEEN 05Z AND 08Z WEDNESDAY. MVFR CONDITIONS CAN BE
EXPECTED FOLLOWING THE PASSAGE OF THE FRONT THROUGH WEDNESDAY
MORNING...THEN VFR CONDITIONS WILL RETURN. WINDS WILL SHIFT FROM THE
SOUTH AND SOUTHWEST 10 TO 20 KNOTS AHEAD OF THE FRONT...TO THE NORTH
25 TO 35 KNOTS WITH GUSTS TO AROUND 45 KNOTS AFTER THE COLD FRONT
MOVES THROUGH TONIGHT. WINDS WILL DIMINISH BY SUNSET WEDNESDAY.
SCHNEIDER
PREV DISCUSSION... /ISSUED 343 PM CDT TUE OCT 21 2008/
DISCUSSION...
POWERFUL UPPER LEVEL STORM SYSTEM WAS PUSHING INTO NORTHWEST
COLORADO AT MID AFTERNOON ON ITS WAY TO KANSAS BY WEDNESDAY. A
STRONG COLD FRONT IN ASSOCIATION WITH THIS SYSTEM WAS LOCATED
FROM WESTERN SOUTH DAKOTA THROUGH NORTHWEST NEBRASKA INTO
SOUTHERN WYOMING. TEMPERATURES HAVE QUICKLY DROPPED INTO THE 30S
AND 40S BEHIND THIS FRONT WITH SOME LIGHT SNOW AT CASPER WYOMING.
THIS COLD FRONT IS EXPECTED TO BLAST THROUGH THE PANHANDLES LATE
THIS EVENING INTO EARLY WEDNESDAY MORNING. SOME THUNDERSTORMS
WILL BE POSSIBLE ALONG THIS FRONT...ESPECIALLY ACROSS OUR
NORTHEAST CWA. SOME OF THESE STORMS MAY BECOME STRONG WITH STRONG
WINDS BEING THE MAIN THREAT. WE MAY ACTUALLY SEE SOME SEVERE
CRITERIA WINDS WITH THE COLD FRONTAL PASSAGE...ESPECIALLY IF
THERE ARE SOME THUNDERSTORMS AROUND WHICH COULD ENHANCE THE
DOWNWARD MOTION OF THE INCREASING WINDS ALOFT.
STRONG DOWNWARD MOTION WILL BE FOUND IN THE SOUTHWEST QUAD OF THE
UPPER LOW WHICH STARTS TO INTENSIFY OVER KANSAS ON WEDNESDAY. THE
PRESSURE GRADIENT WILL TIGHTEN BEHIND THIS COLD FRONT AND WE
THINK THAT THE WINDS MAY HIT HIGH WIND CRITERIA IN THE NORTH AND
WIND ADVISORY CRITERIA IN THE SOUTH. THEREFORE...HAVE GONE AHEAD
AND ISSUED THESE PRODUCTS FOR THESE AREAS. SOME WRAP AROUND RAIN
SHOWERS WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHEAST
CWA ON WEDNESDAY.
THE UPPER LOW DOES NOT MOVE MUCH FOR THURSDAY...SO WE COULD STILL
SEE ANOTHER WINDY DAY...ESPECIALLY ACROSS THE NORTHEAST HALF OF
THE CWA...CLOSER TO THE STORM CENTER. TEMPERATURES WILL BE MUCH
COLDER WEDNESDAY AND THURSDAY AND HAVE GONE CLOSE TO THE COOLEST
GUIDANCE NUMBERS FOR HIGHS AND LOWS. SOME FREEZING TEMPERATURES
WILL BE POSSIBLE WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT. NOT
SURE HOW COLD IT WILL GET WEDNESDAY NIGHT IF THE WIND CONTINUES TO
BLOW AND KEEPS THE ATMOSPHERE MIXED. THE BETTER CHANCE OF COOLER
TEMPERATURES MAY BE ON THURSDAY NIGHT WHEN THE WINDS CALM DOWN.
THE PANHANDLES WILL THEN SEE A LESS WINDY...WARMER AND DRIER REST
OF THE FORECAST FRIDAY AND BEYOND AS AN UPPER LEVEL HIGH PRESSURE
RIDGE BUILDS OVER THE ROCKIES AND HEIGHTS RISE OVER US.
FIRE WEATHER...
VERY STRONG WINDS MAY CAUSE SOME FIRE CONCERNS THROUGH THURSDAY...BUT
THE RELATIVE HUMIDITY WILL STAY ABOVE 15 PERCENT DURING THE STRONG
WINDS. WINDS WILL THEN DECREASE FOR THE WEEKEND.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
SHERMAN.
WIND ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
OK...HIGH WIND WARNING UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
11/09TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 148 AM CDT WED OCT 22 2008 OKZ001>003-TXZ001>020-221100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 148 AM CDT WED OCT 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL IMPACT THE CENTRAL AND EASTERN PORTIONS OF THE PANHANDLES OVERNIGHT. A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BEAVER COUNTY IN THE EASTERN OKLAHOMA PANHANDLE AS WELL AS THE EASTERN TWO COLUMNS OF COUNTIES IN THE TEXAS PANHANDLE. THE COLD FRONT THAT IS EXPECTED TO PUSH THROUGH THE REGION OVERNIGHT WILL BRING VERY STRONG NORTHERLY WINDS. A HIGH WIND WARNING IS IN EFFECT FOR THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE WHERE THE STRONGEST WINDS ARE EXPECTED. OVER THESE AREAS WINDS WILL BE 40 TO 50 MPH WITH HIGHER GUSTS. FOR THE SOUTHERN TEXAS PANHANDLE...A WIND ADVISORY IS IN EFFECT BEGINNING TONIGHT AS WINDS WILL BE AROUND 35 MPH WITH GUSTS TO 50 MPH BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN... THE HIGH WIND WARNING AND WIND ADVISORY REMAIN IN EFFECT THROUGH WEDNESDAY AFTERNOON AS THE STRONG NORTHERLY WINDS WILL CONTINUE THROUGH THE DAY WEDNESDAY. THE LOW PRESSURE SYSTEM WILL BE SLOW TO LIFT AWAY...AS A RESULT WINDY CONDITIONS WILL AGAIN BE POSSIBLE THURSDAY. IN ADDITION TO THE WINDS...THE COLD FRONT WILL USHER IN MUCH COOLER WEATHER. AS A RESULT...NEAR OR BELOW FREEZING TEMPERATURES ARE POSSIBLE FOR MUCH OF THE REGION THURSDAY MORNING AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1228 AM CDT WED OCT 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
10/22/2008 M64 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA0800878
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1229 AM CDT WED OCT 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 1 W HOOKER 36.86N 101.23W
10/21/2008 M64 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA0800879
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1248 AM CDT WED OCT 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 8 W SLAPOUT 36.62N 100.26W
10/22/2008 M59 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA0800880
JOHNSONThe Vance AFB radar (KVNX), 182 km away, was scanning. The volume nearest the first event began at 06:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133738.